Kentucky, 2006Flash Flood in Kentucky, September 12, 2006
September 12, 2006 · NWS PAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 12, 2:14 AM CST, 11 hours 46 minutes earlier.
Area forecast discussion, Sep 12, 2:14 AM CST, 11 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
314 AM CDT TUE SEP 12 2006
.DISCUSSION...
FORECAST FOCUS IN THE SHORT TERM WILL BE CENTERED ON THE POSITION
AND INTENSITY OF THE UPPER LOW CURRENTLY OVER SOUTHERN MN AT THE
MOMENT. LATEST GOES SOUNDER WATER VAPOR IMAGERY IS SUGGESTING SOME
DEEPENING/SLOWING OF THE CLOSED CYCLONIC CIRCULATION. THIS LOW IS
PROGGED TO MOVE INTO CENTRAL IA BY 1 PM THIS AFTERNOON AS DEPICTED
BY THE UKMET/GFS...AND MANUALLY EXTRAPOLATED BACKWARD FROM THE
00Z WED ECMWF. THE MAIN INFLUENCE DURING THIS TIME FRAME WILL BE
AN INCREASE IN DIVERGENCE ALOFT/ATTENDANT MOISTURE CONVERGENCE
NEAR THE SURFACE AHEAD OF THE FRONT...MAXIMIZING LIFT OF THE 1.8
INCH PW INTEGRATED DEEP LAYER MOISTURE IN BETWEEN...ACROSS THE
WFO PAH FORECAST AREA.
THE 03Z/06Z 40KM RUC AND 00Z 40KM GFS NUMERICAL GUIDANCE SEEM TO
HAVE A GOOD HANDLE ON THE CONVECTION THROUGH 18Z...AND WERE LEANED
ON MORE HEAVILY THAN THE NAM. CURRENT CONVECTION IS VERY SHARPLY
IN LINE WITH 06Z RUC GUIDANCE. ALL OF THE MODEL GUIDANCE PICK UP
ON THE WEAK CIRCULATION OVER SWRN KS/NWRN OK THIS AM. THE MAIN
CONTRIBUTION OF THIS FEATURE WILL BE TO HELP SHARPEN THE TROUGH
OVER MO...AS THE UPPER LOW SWINGS FROM IA INTO IL LATER TODAY.
THIS SHOULD SHARPEN THE SHEAR AND WIND FIELDS IN THE VICINITY OF
THE SURFACE COLD FRONT. THE INITIAL SPC DAY ONE SEVERE WEATHER
OUTLOOK HAS EXPANDED THE SLIGHT RISK COVERAGE AREA OVER THE ENTIRE
WFO PAH FORECAST AREA TODAY...SOMEWHAT ENLARGED FROM PREVIOUS
OUTLOOKS. WHERE SOME CLOUD BREAKS OCCUR NEAR THE FRONT...SOME
DAMAGING WINDS MAY BE POSSIBLE AS PARCELS DESCEND TO THE SURFACE.
AT THIS TIME...MY INITIAL AREA OF CONCERN WITH RESPECT TO DAMAGING
WIND POTENTIAL STRETCHES FROM PERRYVILLE AND DEXTER MO...EWD TO
WAYNE CITY AND PADUCAH KY DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS WHEN INSOLATION IS MAXIMIZED AHEAD OF THE COLD
FRONT. BEFORE AND AFTER THAT TIME...HEAVY RAIN SHOULD BE THE
PRIMARY WEATHER CONCERN ACROSS WFO PAH FORECAST AREA FOR TODAY. AS THE
MAIN LOW MOVES ACROSS IL/WRN IN...WITH THE TROUGH ARCING BACK INTO
ERN AR...A DECREASING TREND FOR THUNDERSTORMS SHOULD EXIST INTO
THE EVENING AS LOW/MID LEVEL LAPSE RATES BECOME MARGINAL...AS THE
LOW/TROUGH BEGINS TO FILL SLIGHTLY.
AT THIS TIME...ANTICIPATE AVERAGE QPF VALUES BETWEEN 0.6 AND 0.9
OF AN INCH TODAY IN THE ZONE OF HEAVIEST RAINFALL...MAINLY OVER
SERN IL/SWRN IN AND WESTERN KY. I DO NOT PLAN ON ISSUING ANY FLASH
FLOOD/FLOOD WATCH FOR THIS CONVECTIVE ACTIVITY TODAY.
ANY SIGNIFICANT CONVECTION SHOULD LEAVE THE EASTERN 1/4 OF THE WFO
PAH FORECAST AREA BY 03Z WED...WITH ONLY LIGHT PRECIPITATION
AMOUNTS EXPECTED THROUGH THE EARLY DAYLIGHT HOURS ON WEDNESDAY.
AFTER THAT TIME...AND SLIGHTLY COOLER CONDITIONS SHOULD PREVAIL
FOR THE REMAINDER OF THE WORK WEEK.
WITH THE EXCEPTION OF THE DIMINISHED DIURNAL TEMPERATURE TRACES
DUE TO CLOUDS AND RAIN TODAY THROUGH EARLY WEDNESDAY...I TWEAKED
MAX/MIN TEMPERATURES SLIGHTLY ABOVE GFS GUIDANCE
NUMBERS...ACCOUNTING FOR THE SLIGHT COOL BIAS.
THE NEXT SYSTEM...SLATED FOR NEXT SUNDAY/MONDAY...LOOKS A LITTLE
MORE POTENT. I ANTICIPATE SOME SEVERE WEATHER POTENTIAL WITH THE
NEXT SYSTEM ALSO.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
SMITH
Hazardous weather outlook, Sep 12, 11:31 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CDT TUE SEP 12 2006
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131745-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1231 PM CDT TUE SEP 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL
CREATE THE POSSIBILITY OF FLASH FLOODING THIS AFTERNOON AND EARLY
TONIGHT OVER MUCH OF WESTERN KENTUCKY AND ALL OF SOUTHWEST
INDIANA. THE GREATEST RISK OF FLOODING WILL BE EAST OF A LINE
EXTENDING FROM NEAR BENTON KENTUCKY TO MOUNT CARMEL ILLINOIS.
IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS
AFTERNOON AND EVENING OVER MOST OF THE QUAD STATE REGION. THE MAIN
HAZARD EXPECTED WOULD BE DAMAGING WIND GUSTS AND HAIL UP TO PENNY
SIZED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EARLY
TONIGHT.
Flash Flood, Henderson
- When
- September 12, 2:00 PM CST to 8:00 PM CST
- Where
- Henderson County, Henderson
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.796, -87.573 (the zone’s center; the record gives no point)
Water covered numerous roads and approached several residences. Some roads were closed. At least one vehicle was abandoned at a flooded intersection. In the Spottsville area, school buses were rerouted around flooded areas. Flooded roads included U.S. Highway 41 North in Henderson and U.S. Highway 60 East near Baskett. Traffic was backed up on U.S. Highway 41 heading into Henderson due to high water. Water entered the basement of one house. Lines of thunderstorms moved across the city during the mid and late afternoon hours as a cold front stalled just west of the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Indiana, September 12, 2006$1.8 million · 1 event
- Flash Flooding in Wisconsin, September 12, 2006$700,000 · 7 events
- High Surf in Alaska, September 12 to 13, 2006$130,000 · 1 event
- Flooding in West Virginia, September 12 to 13, 2006$44,000 · 3 events
- Flash Flooding in Indiana, September 12, 20062 events
- Coastal Flood in Delaware, September 12, 20062 events
- Flooding in Indiana, September 12, 20062 events
- Flash Flood in Texas, September 12, 2006$5,000 · 1 event
- High Surf in Florida, September 12, 20061 event
- Flash Flood in Arizona, September 12, 2006$10,000 · 1 event
- Flash Flood in Indiana, September 12, 20061 event
- Hail in Arizona, September 12, 20061 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534267.